Signs and Symptoms of GHB and Rohypnol Use
GHB and Rohypnol are club drugs, that is, they are drugs used by people who go to nightclubs, raves, music festivals or parties. They are both dangerous drugs that cause euphoria and amnesia and can disable a person from resisting a sexual attack or even from taking care of themselves while they are under the influence.
Most of the people who use these drugs are teens and young adults, mostly male. According to the Monitoring the Future study, 2 percent of high school seniors used Rohypnol last year.
Signs of Rohypnol Use
Rohypnol is usually sold in pill form. It is illegal in the US but can be purchased in Mexico and in other countries. Dozens of websites offer to sell the drug, shipped from a foreign country, but drugs purchased this way are often not what they seem.
These days, Rohypnol pills have a liquid blue center so if they are slipped in someone's drink, they will be detectable when they make the drink blue-tinted or cloudy. This change came about because of the number of sexual assaults associated with the drug being given without the victim's knowledge.
A person who is high on Rohypnol experiences euphoria, reduced inhibitions and reduced ability to make judgements. He or she may also get aggressive and excited, confused, sleepy or sedated. They may not be able to think clearly. They may slur their speech, feel weak and have a hard time breathing. They may develop headaches and weakness.
Ironically, Rohypnol may also be used by cocaine addicts who want to take the edge off their irritability and agitation during a long binge. A person drinking alcohol may add Rohypnol to the mix to result in an exaggerated intoxication.
Especially if a person mixes this drug with alcohol, prescription opiates or heroin, they can run into trouble from central nervous system depression. The outcome can be unconsciousness, slow heart rate, slowed breathing and even death.
Other signs that someone has used Rohypnol:
- Loss of control over movements
- Feeling drunk without having drunk very much
- Difficulty talking
- Difficulty with vision
Signs of GHB Use
GHB is usually sold as a liquid that is drunk by the capful or small vial. It too can be added to an unsuspecting person's drink as an aid to sexual assault as it also causes amnesia of the events that took place while the person was high. GHB is normally clear and only has a slightly salty taste so may be undetectable in a cocktail.
A person who has taken too much of this drug becomes a hazard to himself and others around him. Since GHB is manufactured in small illicit labs, there is no way of being in control of the potency of the drug.
Videos of people who have taken GHB show individuals who are completely unaware of their surroundings and their own well-being. The GHB users may be utterly unable to communicate coherently, and may engage in wild body motions, falling repeatedly or flailing arms and legs around in an uncontrolled manner. Their faces may go through a frantic series of grimaces and eye-rolling. One video of a Russian man who had apparently overdosed on this drug showed him rolling his shirtless body back and forth across a concrete plaza with complete disregard for pain or injury.
Ironically, one of the nicknames for GHB is "Grievous Bodily Harm."
Some people believe that GHB aids in building muscle and that it may enhance sexual desire. Taken in small doses, it is euphoric and is supposed to have calming effects. The user may mix use of GHB with marijuana, alcohol, hallucinogens or stimulants. Mixing GHB with another drug that depresses respiration or heart rate can lead to death.
The GHB user who takes a low dose may become nauseated and vomit. A higher dose can lead to slow breathing, slow heart rate, low body temperature, coma and death. GHB is addictive. Trying to withdraw from the drug can cause insomnia, anxiety and psychotic thoughts.
Other signs of GHB Use:
- Nausea and vomiting
- Problems breathing
- Dream-like feeling
See also our page about: Effects of Rohypnol & GHB
Overcoming Dependence on Rohypnol or GHB
While it would seem to the unaddicted person that these are dangerous drugs to abuse, when a person becomes addicted, there is no choice in the matter. Psychological and physical addiction will drive them to abuse these drugs over and over again. Car accidents, arrests and injuries may not stop them for a long time, during which time they may destroy the best parts of their lives.
That's why giving an addicted person effective help is so vital. At Narconon drug and alcohol rehabilitation centers, seven out of ten graduates from the drug recovery program find sobriety. That success rate gives hope to the person who is losing everything to one of these addictive substances.
Find out how Narconon can help relieve someone you care about from an addiction to one of these drugs. Call 1-800-775-8750 today.
- Video: GHB Overdose